Hail, Yuma
- When
- June 22, 5:24 PM MST
- Where
- Yuma County, 14 mi N of Eckley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.323, -102.480
An isolated thunderstorm produced marginally severe hail and a report of a funnel cloud in Yuma County, CO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated thunderstorm produced marginally severe hail and a report of a funnel cloud in Yuma County, CO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 4:22 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT SUN JUN 22 2008 .DISCUSSION... 1253 PM MDT SUN JUN 22 2008 AMPLIFIED MID/UPPER RIDGE EXTENDING FROM THE SOUTHWEST INTO THE NORTHERN HIGH PLAINS IS IN THE PROCESS OF BREAKING DOWN AS A SHORTWAVE TROUGH TRANSLATES EAST OVER THE NORTHERN INTERMOUNTAIN/NORTHERN ROCKIES AREAS. NORTHWEST FLOW REMAINS ACROSS THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT DRAPED ACROSS THE TRI-STATE AREA FROM NORTHWEST TO SOUTHEAST. DEEP VERTICAL MIXING WAS UNDERWAY ALONG AND SOUTH OF THE STATIONARY FRONT ALLOWING THE DEWPOINT TEMPERATURE AT KGLD TO FALL FROM 50 AT 10 AM MDT TO 29 AT 1040 AM MDT. POST-FRONTAL DEWPOINTS WERE HANGING IN THE MID 50S THROUGH LATE MORNING. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE STATIONARY FRONT THIS AFTERNOON AS CINH DIMINISHES. SUFFICIENT FLOW AT H5 FOR SOME STORM ORGANIZATION WITH A HAIL/WIND THREAT SPILLING INTO THE EVENING HOURS. SOME CONCERN FOR THUNDERSTORMS CONTINUING LATE TONIGHT AS 30-40KT H85 FLOW NOSES INTO THE NORTHERN ZONES NEAR THE NEBRASKA STATE LINE WHILE RELATIVELY WEAK H7 WAA REGIME WOULD FAVOR LOCATIONS EAST-SOUTHEAST OF THE AREA. WILL KEEP SOME LOW POPS WEIGHTED ACROSS THE EASTERN HALF OF THE FORECAST AREA WHERE FORECAST SOUNDINGS INDICATE 300-600 J/KG OF ELEVATED CAPE AFTER 06Z SUPPORTING A MINIMAL THREAT FOR SEVERE WEATHER. SEVERE THUNDERSTORMS APPEAR LIKELY ON MONDAY BY MID/LATE AFTERNOON ALONG WARM FRONT DRAPED ACROSS THE TRI-STATE AREA. INSTABILITY/SHEAR PROFILES SUPPORT SUPERCELLS WITH A LARGE HAIL/DAMAGING WIND AND PERHAPS AN INCREASED TORNADO THREAT ALONG THE WARM FRONTAL SEGMENT EXPECTED IN THE VICINITY OF INTERSTATE 70. THE MAIN LIMITING FACTOR MAY BE RELATIVELY WEAK H7-H5 FLOW. THE FOCUS SHOULD SHIFT EAST AFTER 06Z AS LLJ VEERS. TUE-WED...HARD TO RULE OUT AN ISOLATED THUNDERSTORM BOTH TUESDAY AND WEDNESDAY AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN OUT WEST POSSIBLY DRIFTING EASTWARD TOWARD THE AREA IN THE EVENING. GIVEN SHORTWAVE RIDGING/WARM H7 TEMPERATURES...ACTIVITY SHOULD REMAIN ISOLATED AT BEST. THURSDAY-SUNDAY...MID/UPPER RIDGE WEIGHTED OVER THE SOUTHWEST IS PROGGED TO AMPLIFY THROUGH THE PERIOD WITH THE STRONGER H5 FLOW REMAINING NORTH OF THE CENTRAL HIGH PLAINS. HARD TO RULE OUT AN ISOLATED AFTERNOON/EVENING THUNDERSTORM THROUGH MUCH OF THE PERIOD...HOWEVER WIDESPREAD DEEP MOIST CONVECTION IS NOT ANTICIPATED. 26 && .AVIATION... 520 PM MDT SUN JUN 22 2008 FOR 00Z TAFS...AT 23Z STATIONARY FRONT REMAINS FROM KSNY THROUGH KGLD TOWARD KDDC. WEST OF THIS LINE STORMS VERY HIGH BASED WHILE EAST OF THIS LINE CURRENTLY ONLY BLOWOFF CIRRUS...THIN AT THAT. FOR KGLD WILL KEEP HIGH BASED CB IN THE TAF THROUGH THE REST OF THE NIGHT AND INTO THE MORNING HOURS AS ACTIVITY TO OUR WEST AND SOUTHWEST IS FORECAST TO MOVE TOWARD THE TAF SITE. GIVEN PROXIMITY TO BOUNDARY AND UPDRAFTS OUTSIDE THE OFFICE WILL INCLUDE VCTS TIL 04Z AS THIS IS WHEN THINGS GENERALLY START TO DECLINE CONVECTIVELY SPEAKING. BY 10Z OR SO WINDS BACK TO THE EAST ALLOWING SOME HIGHER BOUNDARY LAYER MOISTURE INTO THE AREA AND POSSIBLY CREATING SOME LIGHT BR AND SCATTERED CLOUDS AROUND 500 FEET. BY 14Z OR SO LOW LEVEL MOISTURE WILL REMAIN WELL NORTH AND EAST OF THE AREA WITH SOME MID AND HIGH CLOUDS EXPECTED. SCATTERED THUNDERSTORMS EXPECTED BY 20Z OR SO AND AT THIS TIME ITS UNCERTAIN IF THEY WILL BE WITHIN CLOSE PROXIMITY TO INCLUDE VCTS SO HAVE GONE WITH SCT100CB. AT KMCK AM EXPECTING SCT MID TO HIGH LEVEL CONVECTIVE BLOWOFF CLOUDS THROUGH MUCH OF THE TAF PERIOD AS CONVECTIVE FOCUS REMAINS FURTHER WEST. BY 20Z CONVECTION SHOULD START AND LOCATION WITH RESPECT TO WARM FRONT SHOULD GENERATE A BIT LOWER CLOUD BASES AND AT THIS TIME HAVE GONE WITH SCT070CB. AGAIN...TOO FAR OUT TO PINPOINT WHEN AND IF CONVECTION WILL AFFECT THE TAF SITE SO HAVE GONE WITH CB. DDT && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT SUN JUN 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT SUN JUN 22 2008 /1142 AM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO SET UP NEAR AN ECKLEY TO GOVE LINE. THUNDERSTORMS WILL BE POSSIBLE...BUT LESS LIKELY TO THE SOUTH AND WEST OF THE FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS OR LARGER. THERE IS A SMALL THREAT FOR TORNADOES AS WELL TODAY...WHICH WILL LIKELY REMAIN CONFINED TO ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. LOW RELATIVE HUMIDITIES WILL DEVELOP ACROSS THE WESTERN HALF OF THE AREA AS MUCH DRIER AIR WORKS INTO THE AREA...BRINGING INCREASED FIRE DANGER TO THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK...WITH A CHANCE OF THUNDERSTORMS EXPECTED NEARLY EVERY DAY. THE BEST CHANCE FOR WIDESPREAD SEVERE WEATHER WILL BE MONDAY...WITH A LESSER THREAT ON TUESDAY. FOR THE REST OF THE WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF AN ECKLEY TO GOVE LINE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 423 PM MDT SUN JUN 22 2008 COZ091-222245- KIT CARSON COUNTY- 423 PM MDT SUN JUN 22 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF FLAGLER AND MOVING SOUTHEAST AT 16 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 439 PM MDT SUN JUN 22 2008 COZ090-NEZ079-222300- DUNDY-YUMA COUNTY- 439 PM MDT SUN JUN 22 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 430 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WRAY...AND MOVING SOUTHEAST AT 16 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 252.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT SUN JUN 22 2008 COZ090-230030- YUMA- 605 PM MDT SUN JUN 22 2008 AT AROUND 6PM MDT SPOTTERS REPORTED A FUNNEL CLOUD ABOUT 3 MILES NORTHEAST OF YUMA. CONDITIONS WILL BE FAVORABLE FOR THE NEXT HOUR OR SO FOR FURTHER FUNNEL CLOUD FORMATION ACROSS NORTH CENTRAL AND NORTHEAST YUMA COUNTY...INCLUDING ECKLEY AND WRAY. BRIEF TORNADOES CANNOT BE RULED OUT...AND COULD FORM WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED SEEK SHELTER IMMEDIATELY. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 8 ENE YUMA 40.17N 102.58W
06/22/2008 YUMA CO TRAINED SPOTTER
&&
HENDERSONThe Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100986.